Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Flagstaff, AZ

September 12, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 7:00 AM MST for Coconino County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 7:00 AM MST (14:00 UTC)
Expired
Sep 12, 2011, 7:30 AM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS55 KFGZ 121400
SVRFGZ
AZC005-121430-
/O.NEW.KFGZ.SV.W.0040.110912T1400Z-110912T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 730 AM MST

* AT 657 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL. THIS STORM WAS LOCATED OVER CENTRAL COCONINO COUNTY...OR 
  16 MILES EAST OF FLAGSTAFF...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES NORTHWEST OF TWIN ARROWS AT 710 AM MST


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3543 11120 3526 11112 3521 11138 3530 11142
TIME...MOT...LOC 1359Z 247DEG 19KT 3528 11134

$$

DB
1 follow-up statement
194 
WWUS55 KFGZ 121426
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
726 AM MST MON SEP 12 2011

AZC005-121435-
/O.EXP.KFGZ.SV.W.0040.000000T0000Z-110912T1430Z/
COCONINO AZ-
726 AM MST MON SEP 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY WILL
EXPIRE AT 730 AM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING EAST OF THE CITY 
OF FLAGSTAFF HAS WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO  
EXPIRE. HOWEVER THE STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL  
AND HEAVY RAIN.

LAT...LON 3543 11120 3526 11112 3521 11138 3530 11142
TIME...MOT...LOC 1425Z 247DEG 19KT 3533 11119

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 12, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE
CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD
ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE
SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT
INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY
AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE
POSSIBLE THEN.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND
APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY.
&&

.AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR
CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DL
AVIATION................DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 12, 6:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             1 NW FLAGSTAFF          35.20N 111.63W
09/12/2011  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            MEASURED AT UNIVERSITY HEIGHTS...HAIL IS COVERING THE
            GROUND

&&

CORRECTED EVENT TIME...LOCATION...REMARKS...SOURCE

EVENT NUMBER FGZ1100244

CO
Local storm report, Sep 12, 6:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             1 W FLAGSTAFF           35.19N 111.64W
09/12/2011  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            QUARTER SIZED HAIL COVERING THE GROUND.

&&

EVENT NUMBER FGZ1100245

CO
Local storm report, Sep 12, 6:17 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HAIL             2 SW FLAGSTAFF          35.17N 111.65W
09/12/2011  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            LAKE MARY ROAD...2 INCHES DEEP

&&

EVENT NUMBER FGZ1100246

CO
Local storm report, Sep 12, 6:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
625 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             FLAGSTAFF               35.19N 111.62W
09/12/2011  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            NAU CAMPUS

&&

EVENT NUMBER FGZ1100247

CO
Local storm report, Sep 12, 6:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
631 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             2 E FLAGSTAFF           35.19N 111.58W
09/12/2011  E1.50 INCH       COCONINO           AZ   PUBLIC

            QUARTER TO PING PONG BALL SIZED HAIL IN FLAGSTAFF

&&

EVENT NUMBER FGZ1100248

CO
Local storm report, Sep 12, 6:53 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
653 AM MST MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             2 S FLAGSTAFF           35.16N 111.62W
09/12/2011  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            I4- AND I17 INTERCHANGE INTO WEST FLAGSTAFF

&&

EVENT NUMBER FGZ1100249

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:38 PM MSTSpecial Weather StatementFGZYavapai22 min
Sep 11, 6:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Sep 12, 2:21 AM MSTSpecial Weather StatementFGZ9 min
Sep 12, 5:56 AM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 12, 6:28 AM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 1:00 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:24 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 1:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 1:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 2:08 PM MSTTornado WarningFGZCoconino22 min
Sep 12, 2:09 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 2:25 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 12, 2:30 PM MSTTornado WarningFGZCoconino30 min
Sep 12, 2:31 PM MSTTornado WarningFGZCoconino29 min
Sep 12, 3:01 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 3:04 PM MSTTornado WarningFGZCoconino26 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 4:27 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.